Texas, 2016

Flash Flood and Damaging Winds in Texas, May 19, 2016

May 19, 2016 · NWS HGX · 4 events in 2 counties and zones

A fast eastward moving storm system tracked across the area during the day. One county reported some wind damage, and there was one flood report on Galveston Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A fast eastward moving storm system tracked across the area during the day. One county reported some wind damage, and there was one flood report on Galveston Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 19, 12:12 PM CST, 48 minutes earlier.

Area forecast discussion, May 19, 12:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
112 PM CDT THU MAY 19 2016

.AVIATION...
A strong line of thunderstorms will affect terminals between the
houston metro area and the coast between 18-20Z. Visibilities
will be reduced to 1-2 miles in heavy rain and possible gusty
winds of 20-30 knots. Some of these storms may also produce small
hail.

Behind the line of thunderstorms, a large rain shield will
continue moderate rain for a few hours before pushing to the east
of the forecast area. The biggest threat to aviation behind the
rain shield will be prevailing mvfr cigs this afternoon. vfr
conditions should return to all terminals by 02-03Z tonight with
MVFR ceilings likely again before sunrise.

Prevailing winds should be from the NE at 5-10 knots except in
the vicinity of stronger thunderstorms where higher gusts are
possible.                                          Keehn

&&

.PREV DISCUSSION... /ISSUED 1106AM CDT THU MAY 19 2016/

UPDATE...
Western county showers with scattered embedded storms moving east
to northeast at around 35-40 knots. At this speed this convection
will be impacting the greater Houston metro area in the next hour
or two. An average 1 to 3 inch amounts...with localized 4 to 5
inches...for the event look reasonable. Precipitation may focus
along or near a stationary front/slowly northern lifting warm
frontal boundary draped along the upper Texas coastline. This
potential slow down...with another batch of activity from west
central Texas moving northeastward up the coastline latter in the
afternoon...heightens the need to be aware of 1-3 inch per hour
rates that would induce more urban (or sheet) flooding concerns.
The overall MCS appears to be a fairly progressive eastern mover...
so confidence is shaky at best on a slower/training scenario.
More saturated soils will create a situation where lower rain
rates will induce quicker flooding and lower (sub severe) downburst
/forward moving wind speeds will topple trees. The bulk of the
activity should be waning (or over) going into the evening hours...
just scattered showers left behind within the cooler...moist wake
air mass. Temperature-wise...communities receiving more rain
(southern CWA) have reached their daily maximums at around 80F
while our northerly neighbors will remain in the low-mid 70s under
a more stratiform light rain shield. 31

PREV DISCUSSION... /ISSUED /

AVIATION...
Area radar shows increasing thunderstorm activity over central
Texas. Overall trends in observed convection and in HRRR runs
indicate this activity should reach SE Texas later this morning
into the early afternoon. Main concern for today is timing
convection which has it reaching KCLL by 16-18z and then Houston
terminals 19-20z this afternoon. It is quite possible that this
timing may need to be sooner by an hour or two. The 15z TAF update
and the 18z TAF package should provide opportunity to update for
timing. TSRA should come to an end around 00-02z with CIGS
lowering to MVFR levels, perhaps IFR with moisture lingering and
light winds. Prior to any convection, obs show LIFR/IFR cigs for
KCLL/KUTS. Expect CIGS to improve through the morning as
convection approaches and frontal boundary begins to move north
reaching Houston in the early afternoon. There could be some
breaks in the ceilings as convection nears the region but think
CIGS will be MVFR for most of the time until convection clear out
of the area. 39

PREV DISCUSSION...

DISCUSSION...
Issued a flash flood watch effective from 10 AM today through
midnight this evening. A rather moist air mass was beginning to
pool over the southern half of the forecast area early this
morning. Expect that this air mass will continue to moisten and
PW/S later today should approach 1.8 to 2 inches (depending upon
the model of choice). A split jet pattern at 200 and 300 mb will
help provide good lift over the area as an area of vorticity
advection moves overhead at 500 mb in association with a shortwave
trough. The surface boundary in place near the coast is forecast
to slowly move inland or remain nearly stationary as well. Even
though the models are showing a more progressive storm pattern
this afternoon and evening, deep layer shear and the very moist
environment should lead to rainfall rates high enough to warrant a
flash flood watch. Some training is possible as well.

There is some disagreement with the models on when the area of
rain and storms will clear out of the forecast area. A consensus
has lessoning POPS through tonight, with likely POPS this evening
and then becoming scattered to isolated overnight tonight and
Friday from west to east. The rain chances drop to below 20
percent Friday evening.

Shortwave ridging aloft will build overhead over the weekend. This
will lead to temperatures warming into the mid and upper 80s. By
Sunday some of the guidance was hinting at afternoon highs
reaching to around 90. Will like to see more consistency between
the models and will stay with the 80s for now. However, warmer
than normal temperatures look to be on the way after a near to
cooler than normal first three weeks of the month. 40

MARINE...
Latest surface obs show light easterly winds along the coat and in
the Gulf. Stalled frontal boundary stretches from the middle Texas
coast eastward towards the northern Gulf. This boundary should push
north as a warm front today with southeast winds over the upper
Texas coastal waters. A outflow boundary was noted on radar moving
along the upper Texas coast this morning which has helped enhance
easterly winds so a short fuse small craft exercise caution was
needed.

Friday winds turn back to the northeast to east as another frontal
boundary pushes into the region. Southeast winds develop again
Sunday and then increase Monday and Tuesday. Overall seas should
remain around 3 to 4 feet for most areas but should begin to build
early next week with the increase in southeast winds.

Tide levels remain elevated today and will be about a half foot to 1
foot above normal. East to southeast winds later this afternoon may
push tides closer to 1 foot above normal. Overall water levels
should remain low enough for minimal impacts along the beaches the
next couple of days. East to southeast winds will support a higher
risk for rip currents along Gulf facing beaches. 39

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  83  68  87  68 /  50  10  10  10  10
Houston (IAH)              66  86  69  89  68 /  60  30  10  10  10
Galveston (GLS)            72  84  76  84  74 /  60  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until midnight CDT tonight FOR THE FOLLOWING
     ZONES: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Matagorda...Montgomery...San Jacinto...
     Walker...Waller...Washington...Wharton.

GM...NONE.
&&

Discussion...31
Aviation/Marine...44
Hazardous weather outlook, May 19, 4:15 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 AM CDT THU MAY 19 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
515 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD LATER
THIS MORNING AND AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING
WINDS ALONG WITH ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE...AND RAINFALL TOTALS FOR TODAY AND TONIGHT ARE
EXPECTED TO RANGE FROM 1 TO 3 INCHES WITH LOCALIZED HIGHER AMOUNTS
OF 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE
INTERSTATE 45 CORRIDOR ON FRIDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH EARLY FRIDAY
MORNING.

In the hours before

Special weather statement, May 19, 8:44 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CDT THU MAY 19 2016

TXZ210-211-191530-
AUSTIN TX-COLORADO TX-
944 AM CDT THU MAY 19 2016

...STRONG THUNDERSTORMS ACROSS COLORADO AND CENTRAL AUSTIN COUNTIES
THROUGH 1030 AM CDT...

AT 944 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HALLETTSVILLE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...EAGLE LAKE...WEIMAR...FRELSBURG...SHERIDAN...ALTAIR...ROCK
ISLAND AND NEW ULM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2980 9671 2995 9658 2996 9657 2997 9657
      2970 9612 2942 9664 2958 9679 2958 9684
      2959 9683 2961 9684 2963 9687
TIME...MOT...LOC 1444Z 224DEG 32KT 2947 9693
Special weather statement, May 19, 9:59 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1059 AM CDT THU MAY 19 2016

TXZ210>213-227-191645-
AUSTIN TX-WALLER TX-COLORADO TX-HARRIS TX-FORT BEND TX-
1059 AM CDT THU MAY 19 2016

...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...NORTHEASTERN
COLORADO...WALLER...NORTHWESTERN HARRIS...EASTERN AUSTIN AND
NORTHWESTERN FORT BEND COUNTIES THROUGH 1145 AM CDT...

AT 1059 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF EAGLE LAKE...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KATY...JERSEY VILLAGE...SEALY...PRAIRIE VIEW...BROOKSHIRE...BELLVILLE...
HOCKLEY...WALLER...WALLIS...FULSHEAR...PINE ISLAND...SIMONTON...SAN FELIPE...
PATTISON...ORCHARD...CYPRESS...WESTON LAKES...CINCO RANCH...MONAVILLE AND
CAT SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2981 9643 3017 9592 2991 9559 2953 9605
      2955 9604 2959 9606 2961 9610 2963 9617
      2955 9627
TIME...MOT...LOC 1559Z 222DEG 43KT 2964 9622
Special weather statement, May 19, 10:27 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 AM CDT THU MAY 19 2016

TXZ210-226-235-191715-
JACKSON TX-COLORADO TX-WHARTON TX-
1127 AM CDT THU MAY 19 2016

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL WHARTON...SOUTHWESTERN
COLORADO AND NORTHWESTERN JACKSON COUNTIES THROUGH 1215 PM CDT...

AT 1126 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORDTRAN...OR 15 MILES NORTH OF VICTORIA...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORDELE...MORALES AND SHERIDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2933 9656 2957 9678 2960 9675 2929 9637
      2893 9680 2902 9683 2906 9694
TIME...MOT...LOC 1626Z 221DEG 43KT 2905 9700
Special weather statement, May 19, 11:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1242 PM CDT THU MAY 19 2016

TXZ210>212-226-227-235-191830-
AUSTIN TX-JACKSON TX-WALLER TX-COLORADO TX-WHARTON TX-FORT BEND TX-
1242 PM CDT THU MAY 19 2016

...STRONG THUNDERSTORMS ACROSS WHARTON...COLORADO...SOUTHWESTERN
WALLER...SOUTHEASTERN AUSTIN...WESTERN FORT BEND AND CENTRAL JACKSON
COUNTIES THROUGH 130 PM CDT...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF EL CAMPO...MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSENBERG...RICHMOND...EL CAMPO...WHARTON...SEALY...BROOKSHIRE...COLUMBUS...
EAGLE LAKE...EAST BERNARD...WEIMAR...GANADO...WALLIS...FULSHEAR...PLEAK...
SIMONTON...SAN FELIPE...BEASLEY...PATTISON...KENDLETON AND ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2969 9682 2996 9610 2956 9575 2882 9651
      2919 9676 2934 9656 2958 9679 2958 9684
      2961 9684 2963 9687
TIME...MOT...LOC 1739Z 217DEG 49KT 2934 9639
Special weather statement, May 19, 12:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
139 PM CDT THU MAY 19 2016

TXZ211-212-226-227-236>238-191945-
MATAGORDA TX-GALVESTON TX-AUSTIN TX-BRAZORIA TX-WALLER TX-WHARTON TX-
FORT BEND TX-
139 PM CDT THU MAY 19 2016

...STRONG THUNDERSTORMS ACROSS EASTERN WHARTON...SOUTH CENTRAL
WALLER...SOUTHWESTERN GALVESTON...NORTHEASTERN MATAGORDA...
BRAZORIA...SOUTHEASTERN AUSTIN AND FORT BEND COUNTIES THROUGH 245 PM
CDT...

AT 138 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VAN VLECK...OR NEAR BAY CITY...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSENBERG...LAKE JACKSON...ANGLETON...BAY CITY...RICHMOND...CLUTE...
WHARTON...WEST COLUMBIA...SWEENY...SOUTH TEXAS NUCLEAR PLANT...PECAN
GROVE...RICHWOOD...BRAZORIA...NEEDVILLE...EAST BERNARD...DANBURY...WALLIS...
IOWA COLONY...FULSHEAR AND HOLIDAY LAKES.

LAT...LON 2871 9611 2913 9610 2977 9604 2921 9506
TIME...MOT...LOC 1838Z 233DEG 41KT 2905 9592

The radar

The Houston radar (KHGX), 69 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
May 19, 1:00 PM CST
Where
Brazoria County, 2.04 mi W of West Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.147, -95.684

Thunderstorm winds downed trees and damaged power lines near the intersection of County Road 376 and FM 1301.

Thunderstorm Wind, Brazoria

When
May 19, 1:00 PM CST
Where
Brazoria County, 1 mi NW of Brazoria
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.062, -95.590

Severe thunderstorm winds downed trees and damaged power lines near the intersection of County Road 3467 and County Road 654B.

Thunderstorm Wind, Brazoria

When
May 19, 1:56 PM CST
Where
Brazoria County, 0.75 mi NE of Angleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.178, -95.421

Severe thunderstorm winds downed a tree near Northside Elementary School.

Flash Flood, Galveston

When
May 19, 9:15 PM CST to 10:30 PM CST
Where
Galveston County, 1.43 mi WSW of Galveston to 1.33 mi SW of Galveston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.289, -94.840

Flash flooding occurred near the intersection of Interstate 45 and 61st Street in Galveston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628374, 628375, 628376, 635663.